| 8°C Dublin

St James' gave 4,000 people wrong drugs

MORE than 4,000 hospital patients were given the wrong medicine or the wrong dose over a five-year period at St James's Hospital in Dublin.

Almost one in three of these patients suffered some harm as a result.

In seven of the cases where patients were harmed, junior doctors mistakenly gave high-risk drugs, including opiates, psychoactive drugs and insulin.

Lack of proper knowledge about the drugs or the patient's condition combined with a failure to check properly resulted in most of the mistakes.

Figures released under Freedom of Information show that prescription errors accounted for just under 30pc of all medical errors at the hospital over a five-year period. In all, 4,200 prescription mistakes were recorded and 28pc of these patients suffered harm from the error.

Almost two-thirds of the mistakes happened at the point where patients were being given the medication, according to a detailed analysis of the errors in a hospital quality report.

"The most frequently occuring factor was lack of knowledge. The second and third most frequently occurring contributory factors were absent/inadequate checking procedures at the point of administration and failure to follow hospital policies or guidelines."

In the case of the seven junior doctors who gave high-risk medication by mistake "the root cause of the error was a lack of familiarity with the medication". All the mistakes were reported through the hospital's voluntary reporting system and were made during the period between 2005 and 2009. The hospital has now introduced a series of initiatives to reduce and eliminate this type of mistake.







Death

According to the hospital the actions taken have already contributed to improvements and further actions like the "tracking and benchmarking of key performance indicators are planned".

One recent study of medication errors in Irish hospitals has shown that the mistakes have cause the death of patients and led to life-threatening complications. The research looked at 6,179 medication reports of mistakes or near-misses over an 18-month period by eight hospitals.

It found that 11 incidents may have contributed to or resulted in life-threatening harm or death. A further 315 incidents resulted in temporary harm.

The most frequent types of incident or near miss-recorded involved giving the patient the wrong dose (21.9pc).

This was followed by forgetting to give the patient their medicine or a particular dose of the drug (20.3pc). The research was carried out by Ciara Kirke, on behalf of the Irish Medication Safety Network.

csheehy@herald.ie


Privacy